Table A12–1 summarizes some causes of hypoglycemia.
TABLE A12–1.Xenobiotics and Medical Conditions Associated with Hypoglycemia ||Download (.pdf) TABLE A12–1. Xenobiotics and Medical Conditions Associated with Hypoglycemia
|Xenobiotic ||Medical Condition |
Ackee fruit (Blighia sapida) Jamaican vomiting sickness
Angiotensin-converting enzyme inhibitors (rare)
Bitter melon (Momordica charantia)
Insulinlike growth factor
Quinine and quinidine
Quinolones (especially gatifloxacin)
Sulfonylureas and other classes
Inborn errors of carbohydrate metabolism (eg, glycogen storage disease)
Transient neonatal hypoglycemia
Empiric Treatment Considerations
The history and physical examination do not reliably detect patients who are hypoglycemic.50 Tachycardia, diaphoresis, pallor, hypertension, tremors, hunger, and restlessness tend to predominate when the decline in serum glucose concentration is rapid. However, neuroglycopenia, even when severe, may not trigger autonomic responses.19 Signs and symptoms may be further blunted or absent in the setting of concurrent use of β-adrenergic antagonists. Central nervous system signs of neuroglycopenia are also nonspecific. They may include visual disturbances, psychiatric disturbances, confusion, stupor, coma, seizures, and focal neurologic findings.72,98 In children, the only sign of neuroglycopenia may be lethargy or irritability.123
The bedside diagnosis of hypoglycemia is limited by the sensitivity and specificity of reagent strips, which do not have the reliability and accuracy of laboratory analysis.84 Sensitivities of commonly available reagent strips for detection of hypoglycemia range between 92% and 97% in various studies.11,12,56,66,71,96 The accuracy of these point-of-care testing methods is affected by the source of blood, whether arterial, venous, or capillary, and by the poor perfusion associated with shock and cardiac arrest.4,14,28,41,59,62,64,70,106
False-positive capillary hypoglycemia occurs in shock and cardiac arrest. Hypoglycemia was identified by capillary samples in 8 of 50 patients with cardiac arrest. Only three of these were confirmed to be hypoglycemic by laboratory determination of serum glucose. Reagent strip testing of venous blood correctly classified these patients. There were no false negative results.106 A critical care unit study that evaluated patients in shock showed that 32% were incorrectly diagnosed as hypoglycemic when capillary blood was used. All these patients were either normoglycemic or hyperglycemic. Results of reagent strip tests of venous blood correlated well with laboratory results, correctly classifying all patients. No cases of hypoglycemia were missed.4 Therefore, capillary determinations of glucose should be used with caution in the critically ill population, recognizing that false positive detections of hypoglycemia are common.70 When feasible, laboratory measurements should be obtained in these populations. A second best alternative is reagent strip testing of venous blood rather than capillary samples. However, it is important to know the specific test being used at a particular institution, as more recent reports have shown improved correlation between point-of-care testing and laboratory glucose measurements.60,64,117
Several studies have compared the accuracy of standard reagent strips for the detection of hypoglycemia from capillary and venous blood compared with the gold standard of the laboratory. Two studies, one with 97 subjects41 and one with 270 subjects,62 evaluated the agreement between reagent strip determinations of capillary and venous blood glucose in healthy normoglycemic volunteers. In the larger study, 18% of subjects had a more than 15 mg/dL difference between capillary and venous reagent strip tests. In this study, capillary measurements were better correlated with the laboratory values. Whether these results have any clinical significance is not clear because none of the subjects were outside of the euglycemic range. However, the results suggest that the capillary blood glucose test has greater accuracy in the euglycemic range and in healthy individuals.
The “safe” number at which no cases of symptomatic hypoglycemia are missed by reagent strip testing is a subject of debate, because of the inherent risk of error from lack of sensitivity. In one study in which hypoglycemia was defined as a blood glucose concentration below 60 mg/dL, 2 of 33 hypoglycemic patients were not detected at the bedside. A cutoff of 90 mg/dL would have detected 100% of numerically hypoglycemic patients.66 Based on these studies, it can be argued that a bedside reagent measurement of 90 mg/dL is a conservative cutoff for assurance of clinical euglycemia in all patients.
With reagent strip testing, variations in hematocrit and the presence of isopropyl alcohol in the sample may alter the accuracy of the test.6,46 In some specific tests, such as the one using glucose dehydrogenase pyrroloquinolinequinone (GDH-PQQ), accuracy may be affected by a number of interfering xenobiotics, such as serum acetaminophen concentrations greater than 80 mg/dL, a serum bilirubin concentration greater than 20 mg/dL, a serum galactose concentration greater than 10 mg/dL, a maltose concentration greater than 16 mg/dL, a serum uric acid greater than 10 to 16 mg/dL, serum triglycerides greater than 5000 mg/dL, and the presence of d-xylose in the sample. All of these result in falsely elevated glucose measurements.31 There are reports of interference with the use of IV fat emulsion therapy as an antidote.47 Notably, icodextrin, an ingredient in peritoneal dialysis fluids, may result in overestimation of glucose measurements because it is metabolized to maltose. In several case reports and at least 18 cases reported in a review, this overestimation resulted in excess insulin administration and subsequent hypoglycemia.31,39,61,90 Glucose monitoring systems that use the GDH-PQQ method should not be used in patients using icodextrin in the peritoneal dialysis fluid.111 Maltose is also contained in some immunoglobulin solutions, and the same interference can be expected.34,104 Glucose measurements by the GDH-PQQ and the amperometric methods are also affected by the hematocrit.103,117 Whereas hematocrits lower than 20% may result in falsely elevated glucose measurements, hematocrits higher than 55% may result in falsely low measured glucose concentrations.31 In a retrospective review of patients admitted to a hospital over a 12-month period, 1.2% were identified as having interfering substances. Of these, 36% had active orders for insulin. In this review, the most common interferences identified were a low hematocrit (44% of patients) and a high serum uric acid (29% of patients).31
One final consideration is in patients with salicylate toxicity (Chap. 39), in which serum glucose is not an accurate reflection of tissue glucose concentrations.108 Salicylate poisoning is a relatively uncommon cause for drug-induced hypoglycemia.102 Salicylates uncouple oxidative phosphorylation, which results in increased intracellular glucose demands. Patients may demonstrate symptoms of neuroglycopenia despite normal serum glucose concentrations. Dextrose administration reverses the signs and symptoms,63 and can improve survival.108
Advances in monitoring technology include continuous glucose monitoring, which uses a sensor placed under the skin that measures interstitial fluid glucose.89 These sensors are generally accurate at normal glucose concentrations. However, in situations where the serum glucose is fluctuating, changes in the interstitial glucose concentration may lag for up to 15 minutes. Patients are encouraged to measure the capillary blood glucose before making treatment decisions.120 A noninvasive device that also measures interstitial glucose concentrations has been approved by the US Food and Drug Administration.25
Patients with asymptomatic or minimally symptomatic hypoglycemia should be treated with oral carbohydrates (juice, milk, candy, or glucose tablets). For adults, the recommended dose of 20 g should result in symptom improvement in 15 to 20 minutes.15 Since this improvement may be transient, it is recommended that the initial glucose intake should be followed by a more substantial meal. For the patient unable (coma, seizures) or unwilling (from neuroglycopenia) to receive oral glucose, the IV route must be used. In an adult a bolus dose of 0.5 to 1.0 g/kg of IV dextrose is recommended. The subsequent improvement in glucose concentration is transient and the patient should be monitored closely for recurrence.15 Generally, a dextrose infusion should follow the initial dextrose bolus,15 with the recognition that this supplies very little caloric content.
Rapid increases in serum glucose are sufficient to stimulate insulin release from the pancreas and may result in reactive (or rebound) hypoglycemia. Therefore, glucose concentrations must be closely followed after a bolus of concentrated glucose solutions. This effect is exaggerated in the patients who have ingested sulfonylureas.44,48